Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Goodland, KS

May 24, 2018Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2018, 9:24 PM CDT for Graham County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 9:24 PM CDT (02:24 UTC)
Expired
May 24, 2018, 9:49 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Graham County, KS

The radar

The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:24 PM CDTHAIL 1Hill City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS53 KGLD 250224
SVRGLD
KSC065-250315-
/O.NEW.KGLD.SV.W.0063.180525T0224Z-180525T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
924 PM CDT THU MAY 24 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Graham County in northwestern Kansas...

* Until 1015 PM CDT

* At 924 PM CDT, a severe thunderstorm was located over Hill City,
  moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hill City, Bogue and Nicodemus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3928 9992 3946 9997 3956 9960 3932 9960
TIME...MOT...LOC 0224Z 256DEG 20KT 3939 9985 

HAIL...1.50IN
WIND...60MPH
 
$$

Lockhart
2 follow-up statements
810 
WWUS53 KGLD 250236
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
936 PM CDT THU MAY 24 2018

KSC065-250315-
/O.CON.KGLD.SV.W.0063.000000T0000Z-180525T0315Z/
Graham KS-
936 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN GRAHAM COUNTY...

At 936 PM CDT, a severe thunderstorm was located near Nicodemus, or
10 miles east of Hill City, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bogue and Nicodemus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3931 9980 3949 9979 3952 9960 3932 9960
TIME...MOT...LOC 0236Z 260DEG 31KT 3941 9966 

HAIL...0.88IN
WIND...60MPH
 
$$

Lockhart
662 
WWUS53 KGLD 250249
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
949 PM CDT THU MAY 24 2018

KSC065-250259-
/O.CAN.KGLD.SV.W.0063.000000T0000Z-180525T0315Z/
Graham KS-
949 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAHAM COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3931 9980 3949 9979 3952 9960 3932 9960
TIME...MOT...LOC 0247Z 256DEG 20KT 3943 9957 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:28 PM CDT, 56 minutes earlier.

Area forecast discussion, May 24, 8:28 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
728 PM MDT Thu May 24 2018

.UPDATE...
Issued at 727 PM MDT Thu May 24 2018

A dust storm warning had been issued for the strong outflow ahead
of a group of storms moving across northwest Kansas. The storms
have decreased in strength and the associated outflow has also
decreased in strength and moved out of the forecast area.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 210 PM MDT Thu May 24 2018

Tonight...mid level moisture will interact with a frontal boundary
to produce scattered showers and thunderstorms this evening with
some of the storms becoming severe generally south and east of a
line from Norton to Goodland and Flagler. Another disturbance moves
out of southeast Wyoming into the McCook and Norton areas close to
midnight producing a small batch of possible severe storms.
Precipitation should come to an end by early morning Friday. Low
temperatures range from the low to mid 50s in far eastern Colorado
to the mid 50s to low 60s east of the CO/KS border.

Friday-Friday night...upper level ridging builds over the area ahead
of a low pressure system off the central California coast. 850mb
temperatures and bias corrected grids support highs in the mid 80s
to near 90 in far eastern Colorado with low to mid 90s east of the
CO/KS border. Low temperatures in the mid 50s to low 60s. No
precipitation is expected.

Saturday-Saturday night...the upper ridge axis is firmly over the
area during the day before slowly moving east during the night
putting the forecast area under southwest flow aloft ahead of a low
pressure center over Nevada and Utah. 850mb temperatures warm
another 2F to 6F across the area and when combined with better
performing bias grids produce highs in the low to upper 90s across
the area. Along and west of the CO/KS border southeast winds look to
become breezy with gusts 30 to 35 mph possible. Low temperatures
range from the mid 50s to low 60s in far eastern Colorado with mid
60s east of the state line.

Sunday...models continue to advertise a weather disturbance moving
north-northeast into the area ahead of upper low to our west. This
continues to support a chance for afternoon thunderstorms. Breezy
southeast winds again with highs in the mid/upper 80s west to low
90s east.

.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu May 24 2018

Southwest flow prevails at the start of the period, with an upper
low centered over eastern Nevada and western Utah. This low pushes
northeast into the northern Plains on Monday and Tuesday, before
traveling along the Canadian border towards the Great Lakes on
Wednesday and Thursday.

As this disturbance advances, a few waves pass over the region and
surface lee side troughing persists near the Colorado border through
midweek. With this set up, periodic showers and thunderstorms are
forecast Sunday night through Wednesday. There is a potential for
severe thunderstorms during this timeframe with decent moisture,
sufficient shear, and good instability in place. Will be able to
resolve details including location and timing closer to next week as
guidance improves.

Upper ridging begins to develop across the High Plains late
Wednesday into Thursday. Could still see some precipitation chances
on Thursday before the ridge amplifies on Friday.

Temperatures are expected to remain above normal, with highs in the
80s to low 90s and lows in the 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 542 PM MDT Thu May 24 2018

VFR conditions are expected at GLD and MCK through the 00Z TAF
period. Thunderstorms are expected in the vicinity of GLD through
about 03Z before they move off to the east. Winds will be light
through the overnight hours out of the south and ware expected to
transition to the northwest and north through the day on Friday
under mostly clear skies.

MCK will see scattered sky cover, but is not expected to see
thunderstorms this evening as the cold front along with the storms
are developing will remain to the south and east. Light north
winds will turn southeasterly overnight and then northwesterly
again by Friday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...99
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, May 24, 12:20 PM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Thu May 24 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk for strong and severe thunderstorms from mid
afternoon through mid evening for areas generally along and south of
a line from McCook Nebraska to Goodland Kansas to Flagler Colorado.
The storms should initially favor large hail to the size of
golfballs, damaging winds to 65 mph and possibly a tornado through
late afternoon. For the early to mid evening hours the storms are
then expected to transition into an organized cluster capable of
producing strong outflow winds to 65 mph which may produce some
blowing dust and reduced visibilities. They will also be capable of
producing locally heavy rainfall as they move east.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10
PM MDT (11 PM CDT).

In the hours before

Local storm report, May 24, 7:39 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     DUST STORM       OAKLEY                  39.13N 100.85W
05/24/2018                   LOGAN              KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS TOTAL BROWN OUT TO SEVERAL
            MILES DEPENDING ON WHAT FIELD YOUR DOWNSTREAM FROM.

&&

DTHEDE2
Local storm report, May 24, 7:56 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 SW WINONA             39.02N 101.30W
05/24/2018  E1.25 INCH       LOGAN              KS   STORM CHASER

&&

DTHEDE2
Special weather statement, May 24, 8:12 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
812 PM CDT THU MAY 24 2018

KSZ004-016-250200-
Norton KS-Graham KS-
812 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NORTON AND NORTH CENTRAL
GRAHAM COUNTIES UNTIL 900 PM CDT...

At 810 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Lenora, or 15 miles south of Norton, moving northeast
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lenora, Edmond, Densmore and Calvert.

LAT...LON 3946 10002 3971 10011 3984 9973 3955 9964
TIME...MOT...LOC 0110Z 245DEG 16KT 3961 9992

Lockhart
Special weather statement, May 24, 8:14 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
814 PM CDT THU MAY 24 2018

KSZ014-015-250200-
Sheridan KS-Thomas KS-
814 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES UNTIL 900 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Menlo, or 10 miles northeast of Oakley, moving
northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Menlo, Angelus and Seguin.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3914 10080 3931 10090 3944 10054 3922 10045
TIME...MOT...LOC 0114Z 245DEG 15KT 3925 10075

Lockhart
Local storm report, May 24, 8:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
05/24/2018  M1.00 INCH       WALLACE            KS   PUBLIC

&&

BWARREN
Special weather statement, May 24, 8:50 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
850 PM CDT THU MAY 24 2018

KSZ016-250245-
Graham KS-
850 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY UNTIL 945 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morland, or 12 miles west of Hill City, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City, Morland, Bogue, Penokee and Saint Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3914 10009 3956 10015 3956 9967 3914 9962
TIME...MOT...LOC 0150Z 226DEG 16KT 3932 10007

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:08 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton52 min
May 24, 7:23 PM CDTSpecial Weather StatementGLDDecatur, Thomas22 min
May 24, 7:27 PM CDTSevere Thunderstorm WarningGLDThomas33 min
May 24, 7:28 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas, Wichita47 min
May 24, 8:12 PM CDTSpecial Weather StatementGLDNorton48 min
May 24, 8:14 PM CDTSpecial Weather StatementGLDSheridan46 min
May 24, 8:50 PM CDTSpecial Weather StatementGLDGraham55 min
May 25, 4:54 PM CDTSpecial Weather StatementGLDDecatur36 min
May 25, 5:24 PM CDTSpecial Weather StatementGLDGove36 min
May 25, 5:59 PM CDTSpecial Weather StatementGLDGreeley16 min
May 25, 6:13 PM CDTSpecial Weather StatementGLDGreeley17 min
May 25, 6:26 PM CDTSpecial Weather StatementGLDGreeley34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.